Dear concerned mother, A lithium level of 1.0 mEq/L is therapeutic and a higher dose/level would likely only produce toxicity. There is no need for ongoing measurement of lithium levels apart from routine monitoring every 6 months unless there is reason to think he's noncompliant (a level will answer that) or if he develops new side effects (like tremor or unsteady gait) which could mean a level has somehow drifted up; otherwise there's no reason to think it would change. Generally speaking, if someone has had an incomplete response to therapeutic lithium after about 2-3 weeks, the standard next step is to add a second antimanic drug such as Depakote or Tegretol or any atypicalo antipsychotic. I can't tell you about his specific prognosis or what to expect since everyone is different, but the above steps would be a fairly standard approach, along with basic advice like avoiding all drugs and alcohol, maintaining a regular sleep schedule, being in a good psychotherapy, etc.
Provigil dosing goes up to 400 mg/day; I will often raise a patient's dose if its effects seem to be waning and there are no side effects (like nervousness, irritability or insomnia). It does not cause physical tolerance or withdrawal. It also does not raise blood pressure (e.g., while on an MAOI).
Dear Sarah, I can't speak for what every doctor would agree on, but there is general consensus in practice guidelines and the generally accepted standard of care that if someone has had even one severe and unequivocal manic episode, that warrants lifetime treatment for bipolar disorder, with rare exceptions (e.g., the episode was substance-induced or secondary to a medical problem). It may well be the case that if someone stabilized on lithium and had no subsequent episodes, that's because lithium was working and doing its job. (If your home got robbed in a high crime area and you then installed a security system and you didn't get robbed again in the next 10 years, does that mean you should get rid of the security system?)
Low stomach acid production, or hypochlorhydria, is a relatively rare phenomenon that can present with a variety of symptoms (gas, diarrhea, irritable bowel) that can be caused by a variety of problems ranging from excessive use of antacods to autoimmune diseases to stomach cancer to infections or inflammatory processes to certain vitamin deficiencies or anemias. GI symptoms should be evaluated by a physician to make a proper diagnosis and treat the underlying cause.
There is probably (?) a gastrointestinal link or website within WebMD -- sorry I'm not sure for certain -- where you can probably obtain more specific information than from here.
Dear nightblinkers, Parkinsonism is a movement disorder involving slowed movements and rigidity, and a tremor. It's usually dose-related, treatable with other medicines (or dosage reductions), goes away when an antipsychotic is stopped, and is separate from any possible cognitive side effects that antipsychotics can cause like mental slowing or dulling. Tardive dyskinesia is a very slow-onset, different type of movement disorder than usually begins with trouble controlling tongue movements, and can involve facial grimmacing or lip smacking. We usually try to minimize or stop antipsychotics if TD happens because TD can be permanent. Clozapine and Seroquel are among the least likely antipsychotics to cause either of these movement problems, and some research suggests that clozapine might possibly treat TD.
Dear ssmiddy, 6 mg/day of Klonopin is a fairly substantial dose. In the studies done by the manufacturer or Lamictal, 200 mg/day was better than 50 mg/day, and 400 mg/day wasn't any better than 200 mg/day, in preventing relapses. Now and then clinicians dose Lamictal above 200 mg/day, though outside of its use in epilepsy I know no evidence that doses above 400 mg/day produce anything more than added side effects. Latuda isn't especially known to cause sexual side effects, although at very high doses (e.g., 120-160 mg/day) it's possible that it could more meaningful raise levels of a hormone called prolactin that could interfere with sexual functioning. Prozac is well-known to cause delayed ejaculation or loss of orgasm intensity/satisfaction in men (and is therefore often used to treat premature ejaculations).
I can't really tell you what to do, but some thoughts for you and your doctor to perhaps consider: a Depakote level of 95 is plenty optimal, no reason to think a higher dose would produce anything other than more side effects; the atypical antipsychotics least likely to cause movement problems are those with so-called "loose" receptor binding at the D2 dopamine receptor. Seroquel, and clozapine, are probably the best in that respect. Clozapine, btw, if widely underutilized in refractory mood and psychotic disorders, although arguably (actually, not much argument) it is the most potent of all antipsychotics. I'm not aware of any clear evidence that or consensus impression in the field that atypica; antipsychotics cause brain atrophy or lead to worse outcomes. There is some evidence that at least some atypical antipsychotics -- especially clozapine -- may improve the viability of brain nerve cells (so-called "neuroprotection) -- for example, a paper by Park and colleagues in a journal called Synapse (volume 67, pp. 224-234, 2013); or a study by Pedrini and colleagues in the journal Neuroscience Letters (volume 491; pp. 207-210, 2011); or a paper by Gemperle and colleagues in the journal Neuroscience (volume 117, pp. 681-695, 2003)). Benzodiazepines are usually reserved for short-term use in mania but pose a variety of problems for long-term use (including tolerance and withdrawal) that tend to make them less attractive options, plus they have no known value in treating or preventing depression. ECT is always a consideration for any severe mood disorder when multiple medications have been unsuccessful, although it is generally a short-term treatment for an acute episode rather than a long-term treatment to prevent relapses -- unless someone goes on maintenance ECT (eg,1 or 2 ECT treatments per month after completing an acute course of many more initial treatments, in order to prevent relapse). Hope these comments are of some help to you and your doctor. Dr. G.View Thread
I would imagine your doctor would at least partly want to base decisions about the optimal divalproex dose according to your blood level. "Optimal" blood levels are in the 80-90 ng/dL range, so if your level is much below that, there may be value in raising; and if your level is at or above that upper range, a higher dose probably won't be of much help. Klonopin is sometimes a reasonable treatment option for agitation, but there are many other medicines that can be added to divalproex to enhance its effect (ie, other mood stablizers, atypical antipsychotics) that are more specific for mood symptoms than Klonopin, and also aren't habit-forming or so prone to cause cognitive problems like sluggishness,
Dear aly77, Lamotrigine would not appear on a urine drug screen unless the person ordering the screen specifically requested that a lamotrogine level be measured. Presumably though during the history and physical your daughter will be asked about a history of seizures, as well as about any medicines she is currently taking. I would assume that if she conceals information it might negatively impact her eligibility. Dr GView Thread